For healthcare professionals only

Endgames Spot Diagnosis

A localised skin reaction after chemotherapy

BMJ 2018; 360 doi: https://doi.org/10.1136/bmj.k469 (Published 01 March 2018) Cite this as: BMJ 2018;360:k469
  1. Jennifer Kahan, clinical fellow oncology,
  2. Russell Banner, consultant clinical oncologist
  1. West Wales Cancer Centre, Singleton Hospital, Swansea, UK
  1. Correspondence to J Kahan jen_kahan{at}hotmail.com

A 51 year old woman with metastatic endometrial cancer presented with well demarcated erythema and discomfort over her lower lumbar back (fig 1, fig 2). She had recently started paclitaxel chemotherapy. Five weeks before starting the paclitaxel, she had received a single fraction of radiotherapy to an L2 vertebral metastasis.

Fig 1
Fig 1

Initial skin reaction of erythema, 10 days after starting paclitaxel

Fig 2
Fig 2

Lumbar skin reaction (6×12 cm) four weeks after starting paclitaxel. Marked erythema and desquamation are evident

What is the skin reaction?

Answer

Short answer

This is radiation recall dermatitis. It is a localised acute inflammatory skin reaction at the site of previous radiation, which follows administration of a promoting agent—usually a chemotherapeutic agent.

A true radiation recall reaction typically presents when chemotherapy is given between seven and 40 days after radiotherapy.1 However, onset is variable.

Painful erythema in radiation recall dermatitis is common. This can progress to desquamation and ulceration. Treatment of radiation recall dermatitis involves skin care management with emollients and dressings, analgesia, sun protection, and delay or suspension of the chemotherapeutic drug. There is limited evidence for the use of topical or systemic corticosteroids.

Discussion

The mechanism of radiation recall dermatitis is not fully understood, and it is difficult to predict who will develop a reaction. However, a shorter time between radiotherapy and chemotherapy, or high doses of radiation or chemotherapeutic agent might incur a higher risk of radiation recall dermatitis. Onset of symptoms might be more rapid with intravenous administration of the precipitating agent, but might also resolve more quickly than reactions associated with oral chemotherapies, which can last for several months.2

A sensitisation reaction might occur when chemotherapy is given concurrently with radiation, or very shortly after radiation (within seven days).

A true radiation recall reaction typically presents when chemotherapy is given between seven and 40 days after radiotherapy.1 However, onset is variable, and there have been reports of delayed reactions occurring several years after radiotherapy. In one case report, ulcerative stomatitis was triggered by doxorubicin 15 years after radiotherapy.3

Painful erythema in radiation recall dermatitis is common. This can progress to desquamation and ulceration. The trigger is usually chemotherapy agents, in particular docetaxel and paclitaxel (taxanes), doxorubicin (an anthracycline), and gemcitabine and capecitabine (antimetabolites).4 There is also evidence that several targeted agents, including mTOR inhibitors and epidermal growth factor inhibitors, are associated with radiation recall reaction.5 There are case reports of radiation pneumonitis triggered by the immunotherapy drug nivolumab, two years after radiotherapy,6 and nivolumab induced radiation recall pneumonitis after two years of radiotherapy.7

Non-cutaneous radiation recall reactions can occur in any organ system. For example, patients with radiation recall pneumonitis might present with a cough, fever, or dyspnoea. On chest radiograph, there might be well demarcated opacity, which would lie within the original radiation field. On computed tomography, fibrosis or consolidation might be visible.

Non-cutaneous reactions are reported in up to one third of patients on systemic anticancer treatment8 and might occur with or without cutaneous lesions.

Differential diagnoses of the rash might include fixed drug eruption and eczema. A small punch biopsy might be helpful in cases where the diagnosis is unclear.

Treatment of radiation recall dermatitis involves skin care management with emollients and dressings, analgesia, sun protection, and delay or suspension of the chemotherapeutic drug. There is limited evidence for the use of topical or systemic corticosteroids, and these should be avoided in localised disease.9

Learning points

Consider a radiation recall reaction when localised inflammatory skin changes occur in patients who have previously had radiotherapy and are now treated with chemotherapy or targeted agents.

Supportive measures can be initiated in the community, but the oncology team should be informed to enable close monitoring and cessation of treatment in severe cases.

Patient outcome

Chemotherapy was not suspended as the patient was well and her radiation recall dermatitis symptoms were improving.

General advice on emollients and dressings was given, and the acute inflammation settled over the next few weeks, leaving a hyperpigmented dry area (fig 3).

Fig 3
Fig 3

Healing, highly pigmented skin lesion, six weeks after starting paclitaxel

Footnotes

  • We have read and understood BMJ policy on declaration of interests and declare no competing interests.

  • Patient consent obtained.

  • Provenance and peer review: not commissioned; externally peer reviewed.

References

View Abstract

Log in

Log in through your institution

Subscribe

* For online subscription